Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2019, 7:45 PM CDT for 6 counties in Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 7:45 PM CDT (00:45 UTC)
- Expired
- May 25, 2019, 8:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Kingman County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:55 PM CDT | TSTM WND GST 54 | 2 W Lyons, KS | AWOS STATION KLYO LYONS. |
| May 25, 8:05 PM CDT | TSTM WND GST 60 | 4 Nnw Little River, KS | . |
| May 25, 8:05 PM CDT | TSTM WND GST 60 | 4 Nnw Little River, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 6:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WUUS53 KICT 260045
SVRICT
KSC053-095-113-155-159-173-260145-
/O.NEW.KICT.SV.W.0142.190526T0045Z-190526T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
745 PM CDT Sat May 25 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western McPherson County in central Kansas...
Reno County in south central Kansas...
Western Sedgwick County in south central Kansas...
Rice County in central Kansas...
Southern Ellsworth County in central Kansas...
Kingman County in south central Kansas...
* Until 845 PM CDT.
* At 744 PM CDT, severe thunderstorms were located along a line
extending from Lyons to 11 miles north of Harper, moving east at 35
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This Severe Warning replaces the previous warnings that were in
effect for the warned areas.
* Locations impacted include...
Hutchinson, Lyons, Kingman, South Hutchinson, Sterling, Cheney,
Inman, Buhler, Haven, Nickerson, Pretty Prairie, Marquette, Little
River, Norwich, Chase, Arlington, Cunningham, Turon, Bushton and
Geneseo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9846 3853 9848 3861 9774 3774 9769
3747 9777 3747 9781 3739 9781
TIME...MOT...LOC 0044Z 250DEG 29KT 3834 9822 3744 9809
HAIL...0.75IN
WIND...60MPH
$$
JAKUB2 follow-up statements
695
WWUS53 KICT 260110
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
810 PM CDT Sat May 25 2019
KSC053-095-113-155-159-173-260145-
/O.CON.KICT.SV.W.0142.000000T0000Z-190526T0145Z/
McPherson KS-Reno KS-Sedgwick KS-Rice KS-Ellsworth KS-Kingman KS-
810 PM CDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN MCPHERSON...RENO...WESTERN SEDGWICK...RICE...SOUTHEASTERN
ELLSWORTH AND EASTERN KINGMAN COUNTIES...
At 809 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Geneseo to near Norwich, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hutchinson, Lyons, Kingman, South Hutchinson, Sterling, Cheney,
Inman, Buhler, Haven, Nickerson, Pretty Prairie, Marquette, Little
River, Norwich, Arlington, Geneseo, Partridge, Alden, Windom and
Abbyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3739 9817 3854 9836 3861 9774 3774 9769
3747 9777 3747 9781 3739 9781
TIME...MOT...LOC 0109Z 230DEG 33KT 3852 9802 3751 9786
HAIL...0.75IN
WIND...60MPH
$$
JAKUB319
WWUS53 KICT 260137
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
837 PM CDT Sat May 25 2019
KSC053-095-113-155-159-173-260147-
/O.EXP.KICT.SV.W.0142.000000T0000Z-190526T0145Z/
McPherson KS-Reno KS-Sedgwick KS-Rice KS-Ellsworth KS-Kingman KS-
837 PM CDT Sat May 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCPHERSON...RENO...
WESTERN SEDGWICK...RICE...SOUTHEASTERN ELLSWORTH AND EASTERN KINGMAN
COUNTIES WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and south central Kansas.
LAT...LON 3739 9817 3854 9836 3861 9774 3774 9769
3747 9777 3747 9781 3739 9781
TIME...MOT...LOC 0137Z 250DEG 29KT 3860 9775 3759 9760
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:16 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 25, 6:16 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 616 PM CDT Sat May 25 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 253 PM CDT Sat May 25 2019 Currently have a stationary front extending from southeast Nebraska into far western portions of the OK Panhandle. Surface low pressure is strengthening over northeast NM ahead of an upper impulse. Meanwhile, there looks to be a weak warm front or remnant outflow over northern OK, basically separating the low 70s dps from mid 60s. Current thinking is that storms will continue to grow upscale over the TX/OK Panhandles as they gradually push east and northeast as the evening hours approach. Storms should start to impinge on western portions of forecast area generally after 6 pm, affecting areas along I-135 after 8 pm. Feel the best tornado threat will be southwest of our forecast area, before the storms congeal into an MCS, with wind and hail then becoming the main threats. Shifted the axis of heaviest rainfall south compared to what we had yesterday with the thinking the MCS should stay closer to the baroclinic zone across southern KS/northern OK and will also try and dive into the better instability over OK. So feel the southern few rows of counties will have the highest threat of additional heavy rainfall tonight. Also not out of the question a few storms may develop before 5 pm along the synoptic front over central KS with some agitated CU showing up on satellite. Setup for storms looks similar Sunday as it does for today. Storms are expected to develop first out over far western KS/TX-OK Panhandles and track east through the evening hours. Storms maybe a bit more numerous Sun afternoon & evening out west as a more pronounced shortwave lifts out of NM. While confidence is high that yet another MCS will affect much of the forecast area Sun night, also feel that it will be more progressive than the last few due to stronger mid/upper jet lifting out. By 12z Mon, upper impulse will be lifting over eastern Nebraska/western IA with the main upper low rotating across the Desert Southwest. Dryline/surface trough is expected to extend west of the forecast area by Mon afternoon. Main question will be whether there will be enough convergence along it to overcome some warmer mid level air along with lack of large scale ascent. Would not be surprised to see a storm or two go up on the boundary late Mon afternoon, possibly affecting our western fringes Mon evening. Main upper low will be lifting across northeast CO/southeast WY by Tue morning and into western Nebraska by Tue afternoon. Front/dryline will be more progressive Tue, making it to generally along the KS Turnpike by the afternoon hours. Storms are expected to develop along this feature Tue afternoon and push east into southeast KS by early Tue evening. Severe storms and heavy rain can be expected with this activity. This should finally be the last episode of widespread storms from this pesky trough that has been anchored over the western CONUS for the last week. .LONG TERM...(Wednesday through Saturday) Issued at 253 PM CDT Sat May 25 2019 Front is expected to be generally situated south of KS by Wed morning which is where the better storm chances will be Wed. Will bring back some small pops into the forecast for Thu night into Fri but confidence is very low as there are some differences in the medium range models. Better low level moisture looks to return for Fri night into the weekend which will bring back some storm chances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 613 PM CDT Sat May 25 2019 Main aviation concern will once again be convective trends. Storms are expected to move-in from western KS and will affect areas generally along and west of I-135 through 04z. Main threats will be quarter size hail and strong downburst winds. Storms will likely not affect KCNU until after 04z and possibly later. This MCS is expected to exit the forecast area by around sunrise with storms remaining out of the forecast until Sun night. && .HYDROLOGY... Issued at 253 PM CDT Sat May 25 2019 Another MCS is expected to migrate out of western KS this evening into the overnight hours. Highest confidence for heavy rainfall will be for areas along and southwest of a McPherson, to El Dorado to Winfield line. This area has the best chance to experience the MCS while it's still fairly organized. Widespread rainfall in the 1-2 inch range will be possible in these locations. Hoping this MCS is a bit more progressive than the one last night which may limit some of the 3+ inch rainfall amounts. Should get a break again during the day Sunday, with storms once again moving-in from western KS Sun night. While additional heavy rainfall will be possible Sun night, confidence is high in this MCS being more progressive due to stronger mid/upper winds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 80 68 83 / 70 20 50 10 Hutchinson 62 80 68 83 / 70 20 60 10 Newton 63 80 67 82 / 80 20 40 10 ElDorado 63 80 68 83 / 80 20 40 10 Winfield-KWLD 64 82 69 83 / 60 20 40 10 Russell 61 79 63 84 / 60 30 60 10 Great Bend 61 79 65 83 / 60 30 70 10 Salina 63 80 67 85 / 70 20 50 10 McPherson 62 79 68 83 / 70 20 50 10 Coffeyville 67 83 70 85 / 60 20 20 10 Chanute 65 82 68 84 / 80 30 30 10 Iola 64 81 68 84 / 90 30 40 10 Parsons-KPPF 66 82 69 84 / 70 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RBL HYDROLOGY...RBL
Hazardous weather outlook, May 25, 4:39 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 439 PM CDT Sat May 25 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 439 PM CDT Sat May 25 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Another round of thunderstorms is expected tonight. Strong to severe storms capable of large hail and damaging winds will be possible. Additionally, very heavy rainfall rates on top of already saturated ground will likely lead to additional flash flooding. Widespread river flooding, some of which is significant, will continue for several days. Additional rainfall will only aggravate the current situation. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms will impact the region mainly Sunday evening , with the greatest chances generally along and west of the Kansas Turnpike corridor. Large hail and damaging winds will be the main threats, along with pockets of very heavy rainfall and localized flash flooding. There is a conditional threat for a few severe thunderstorms Monday evening, generally west of I-135. If a storm or two can manage to develop, all severe weather hazards will be possible. Another round of scattered to numerous thunderstorms is expected Tuesday afternoon and night across mainly eastern Kansas. All severe hazards are once again possible, along with very heavy rainfall and localized flash flooding. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. Please continue to monitor later forecasts as we refine the threat areas for each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight. Rainfall and flooding reports are always appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Local storm report, May 25, 2:03 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM FLOOD 5 SSW MAIZE 37.71N 97.49W
05/25/2019 SEDGWICK KS EMERGENCY MNGR
13TH STREET IS COVERED WITH WATER WEST OF
119TH. THIS IS LIKELY DUE TO OVERFLOW FROM
COWSKIN CREEK.
&&
MARTINLocal storm report, May 25, 5:31 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FLOOD 2 NW NICKERSON 38.17N 98.11W
05/25/2019 RENO KS EMERGENCY MNGR
HIGHWAY K14 FROM NICKERSON TO STERLING IS CLOSED DUE TO
WATER OVER THE ROAD, FROM THE ARKANSAS RIVER.
&&
BDKSpecial weather statement, May 25, 6:38 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
638 PM CDT Sat May 25 2019
KSZ082-091-260030-
Harper KS-Kingman KS-
638 PM CDT Sat May 25 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 730 PM CDT.
* At 637 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sharon...moving northeast at 35
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey,
Cleveland and Rago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3738 9835 3739 9846 3773 9846 3773 9840
3755 9789 3721 9835
TIME...MOT...LOC 2338Z 222DEG 29KT 3731 9841
JAKUBLocal storm report, May 25, 7:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 3 N ZENDA 37.49N 98.28W
05/25/2019 E0.75 INCH KINGMAN KS TRAINED SPOTTER
VERY HEAVY RAIN WITH THE DIME SIZE HAIL.
&&
RBLLocal storm report, May 25, 7:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST TURON 37.81N 98.43W
05/25/2019 E60 MPH RENO KS TRAINED SPOTTER
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 79 min |
| May 25, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 25, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 63 min |
| May 25, 8:26 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Saline | 64 min |
| May 25, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 54 min |
| May 25, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Marion | 75 min |
| May 25, 9:30 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Cowley, Harvey, Marion, Sedgwick and 1 more | 2 hr |
| May 25, 9:30 PM CDT | Special Weather Statement | ICT | Chase, Marion | 45 min |
| May 25, 10:04 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 56 min |
| May 25, 10:20 PM CDT | Flash Flood Warning | ICT | Elk, Greenwood, Woodson | 4 hr |
| May 26, 3:41 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Ellsworth, Greenwood and 12 more | 27 hr |
| May 26, 4:40 AM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 26, 4:59 AM CDT | Special Weather Statement | ICT | Barton | 46 min |
| May 26, 5:13 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Reno, Rice | 62 min |
| May 26, 5:32 AM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| May 26, 5:51 AM CDT | Special Weather Statement | ICT | Harper | 39 min |
| May 26, 6:09 AM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| May 26, 6:24 AM CDT | Special Weather Statement | ICT | Butler | 36 min |
| May 26, 6:32 AM CDT | Flash Flood Warning | ICT | Harvey | 4 hr |
| May 26, 6:47 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 26, 7:02 AM CDT | Flash Flood Warning | ICT | Butler, Elk, Greenwood | 4 hr |
| May 26, 7:23 AM CDT | Flash Flood Warning | ICT | Wilson | 4 hr |
| May 26, 7:25 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 35 min |
| May 26, 7:32 AM CDT | Special Weather Statement | ICT | Barton | 28 min |
| May 26, 7:51 AM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 4 hr |
| May 26, 8:05 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 26, 8:26 AM CDT | Flash Flood Watch | ICT | Allen | 7 hr |
| May 26, 8:32 AM CDT | River Flood Warning | ICT | Reno, Rice | 3 days |
| May 26, 8:45 AM CDT | River Flood Warning | ICT | Russell | 49 hr |
| May 26, 8:55 AM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more | 4 hr |
| May 26, 9:06 AM CDT | River Flood Warning | ICT | Lincoln | 19 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | Saline | 54 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | McPherson | 45 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | McPherson, Saline | 19 hr |
| May 26, 10:04 AM CDT | Flash Flood Warning | ICT | Sumner | 3 hr |
| May 26, 6:47 PM CDT | Special Weather Statement | ICT | Barton | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.